Diabetes - Type 1 Community
Injection site skin care
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Injection site skin care

Hi,
My son has been recently diagnosed (Apr04, he's 3 yrs old) and I would like to know if there is anything we can do to improve the skin condition of injection sites? He's already getting rough, bumpy spots on his arms and bottom. We do rotate very well to all possible sites, but, invariably, the back of the arm gets "overused". Does anyone know of any creams or soaps, other than normal skin moisturizers?

Thanks,
Tony
Related Discussions
Avatar_n_tn
I have been a type 1 diabetic for 35 years and have never had this happen. Other than the occasional bruise if I hit a vein, the skin seems unfazed by the injections. Dry or scaly skin is treated by any good moisturizer, but the bumpy and rough condition you describe sounds more like an allergic skin reaction than dry skin. Again, I want to tell you that injection site skin should normally look no different from the skin on other areas of the body.

Below is a web site address for an article on insulin allergies, which are rare. Some type 1 diabetics also can notice fat tissue atrophy in injection sites after a period of time on insuin, and this, too, is caused by allergies. If this problem appears, you will notice "dimples" appearing in the fat layer under the skin as fat tissue is destroyed. Both allergic symptoms are rare, but can happen. But the point of all this information is that your son's skin probably should not look any different now than it did before starting insulin injections. I would get his doctor to take a look at the areas that are affected, for he may be reacting either to the cleanser you are using or possibly to the insulin. Other types of insulin may be an option if the insulin is suspected, and your child's endocrinologist can offer guidance about whether this is normal dry skin from frequent cleaning or something else such as an allergy.

The web site about insulin allergy is:
http://www.findarticles.com/p/articles/mi_m0817/is_n4_v51/ai_20504217

I can tell you that as a child, I suffered from seasonal allergies to some of the spring pollens that would cause my arms to get dry and bumpy mainly around elbows when I was outside a lot in the spring. This was treated by my physician with cream and I eventually outgrew the problem. It had nothing to do with being diabetic, but was an allergic reaction. You may want to ask your child if these areas itch at all.

We wish you and your son well. Hope this info helps you some.
6 Comments Post a Comment
Blank
Avatar_n_tn
Thanks for getting back to me so quickly.

I read the article about insulin allergy, and it doesn't apply to my son, because the skin condition is nowhere near that severe.  Mainly it's dryness and roughness in the triceps area.  It could be that he was dry in that area anyway (I've tended to have dry, rough, pimply triceps my whole life.)  What I've noticed is a distinct insulin smell at that injection site, even before he gets his needle.  My concern is with regard to the resilience of the skin and if the injection "holes" sufficiently "heal" or "close up" once the needle is withdrawn.  Is it possible that the piercing of the needle tip exacerbates his triceps' natural dryness?

Contrastingly, his belly site skin is pristine, but have seemed to be bruised on occasion, and his bottom sites seem to be softer and pimply, but, again, might be in relation to the moisture due to continued diaper use.

Any thoughts?
Blank
Avatar_n_tn
I am  not a doctor, and my experience is of course due to living with this disease for many years and also from communicating with so many folks who write in through our Juvenile Diabetes Research Foundation web site. If your son's condition is not as severe as the hives-like condition written about in the web site I gave you, then I would simply watch the area closely in case anything like what was written about DOES occur. It could be due to the cleansing of the site before injection removing natura oils. Again, this is not something that anybody else has written to me personally about in the years I have been responding to e-mails for JDRF, so the fact that it is unusual would probably tend to make me want to show it to your son's endo at the next approintment just so it is noted in his records in case it is the beginning of some sort of reaction.

But, more likely just overly dry skin in that particular area. So jusr moisturize with any good moisturizer and keep an eye on it. The problem with giving injections to small children is that their body mass is so small that you cannot spread the injections over too large of an area. This will improve as he grows. If you notice bruising, you may want to make note of where the injection took place so you have an idea of where blood vessels are lying under the skin and perhaps can avoid them better. Some bruising will happen occasionally, and this will also improve as the small body grows larger.

The needle holes themselves close up very quickly and in my case, 35 years of multiple daily injections has not caused anything noticeably different in the condition of the skin in any of my injection areas. If the needle does not penetrate deeply enough and you are injecting large amounts of insulin, you may notice some insulin leakage after you remove the needle. If so, clean it off the skin in case he is reacting to it. But again, this is a rare situation, in my experience. I notice no insulin smell in the injection areas nor do I notice any "backflow" of insulin in those areas. I use a tiny needle because I am a very lean and small woman, and my needle size is probable the same as your child's, so short needles do not make a difference in whether the insulin stays put or leaks out after injection. Even the 5/16-inch needles inject deeply enough for the medicine to stay put after removal of the needle.
Blank
48668_tn?1201546683
For my daughter's injecions sites we would but a tiny dot of neosporin and the spots always cleard lie nothing was there.

Good luck.
Blank
Avatar_n_tn
Thanks so much, both of you.

Yes, we've seen enough variations of minor insulin & blood leaks and know that our technique, etc. is OK, so I guess I'm just being overly cautious.

We will continue to monitor him; his next clinic visit with the endocrinologist is in Feb. so we'll see then.

Again, thanks for your input!!
Blank
Avatar_f_tn
I'm not a doctor, but I've been diabetic for 11 years. When I first got on the pump, about 10 years ago, my parents encouraged me to use Neosporin on the site every time. After about a year, I developed an allergy to 3x antibiotic ointments (Neosporin, etc.). It doesn't sound bad, but its hard to find a doctor or nurse who can treat post surgical wounds, or the rare staph infections I get because of this allergy.

Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
10254617_tn?1408844641
Blank
isophane2x is ... Comment
22 hrs ago
10254617_tn?1408844641
Blank
isophane2x commented on Super_sally888's status
22 hrs ago
4851940_tn?1385441629
Blank
jemma116 commented on photo
Aug 29
Diabetes - Type 1 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Diabetes Answerers
4851940_tn?1385441629
Blank
jemma116
United Kingdom